Extreme Cold/Wind Chill, Kittson
- When
- February 3, 4:47 AM CST to 11:51 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Cool surface high pressure settled into the western and central Dakotas, in the wake of a cold front. By the morning of February 3, temperatures ranged from -30F to -35F over northwest Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Cool surface high pressure settled into the western and central Dakotas, in the wake of a cold front. By the morning of February 3, temperatures ranged from -30F to -35F over northwest Minnesota. Along with northwest wind speeds at 10 to 20 mph, wind chill temperatures dipped to -40F to -55F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 3, 4:30 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CST SAT FEB 3 2007
.SHORT TERM...
HIGH AMPLITUDE PATTERN FORECAST TO BREAK DOWN WITH TIME. HIGH
AMPLITUDE RIDGE OVER WESTERN NORTH AMERICA EXPECTED TO TRANSITION TO
A SPLIT FLOW. UPPER LOW OVER ONTARIO FORECAST TO SHIFT INTO EASTERN
CANADA BY MONDAY. IR LOOP SHOWING FEW CLOUDS OVER CENTRAL SK MOVING
SOUTH. CLOUDS MAY MOVE THROUGH THE AREA TODAY. OTHERWISE QUITE COLD.
ISSUED WIND CHILL WARNING FOR MOSTLY NORTH DAKOTA SIDE TODAY AND
THIS EVENING.
.LONG TERM...
UPPER LEVEL TROUGH NORTHEAST OF HAWAII FORECAST TO BREAK THROUGH
UPPER RIDGE IN THE WESTERN US AND OVER THE NORTHERN PLAINS TUE NIGHT
OR WED. WILL NOT ADD PRECIP AT THIS TIME. WILL SEE IF ADDITIONAL
MODEL RUNS CONTINUE THE SAME TREND. BUMPED TEMPS UP A TAD DURING
THIS PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ001-004-007.
WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ002-003-
006-009-015>017-022>024-027>032-040.
WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ005-008-
013-014.
&&
HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CST FRI FEB 2 2007 MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-031245- WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-WESTERN WALSH COUNTY- 638 AM CST FRI FEB 2 2007 ...WIND CHILL ADVISORY IN EFFECT FOR NORTHEAST NORTH DAKOTA AND THE NORTHERN RED RVIER VALLEY TODAY... ...DANGEROUS WIND CHILLS TO CONTINUE THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD WIND CHILLS REACHING 30 BELOW TO 35 BELOW ZERO WILL RETURN LATE THIS MORNING AND THIS AFTERNOON. THE AFFECTED AREA IS MAINLY NORTH OF INTERSTATE 94 IN NORTH DAKOTA AND OVER THE NORTHERN RED RIVER VALLEY OF MINNESOTA. NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS CLOSE TO 30 MPH WILL COMBINE WITH FALLING TEMPERATURES WELL BELOW ZERO AS ARCTIC AIR PLUNGES DEEPER INTO THE REGION. WIND CHILLS ARE EXPECTED TO FALL EVEN LOWER TONIGHT...POSSIBLY TO BETWEEN 40 BELOW AND 45 BELOW ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BITTER COLD WILL CONTINUE THROUGH THURSDAY. BY SUNDAY IT WILL MODERATE SOME WITH LIGHTER WINDS SO WIND CHILLS WILL NOT BE AS MUCH A PROBLEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039- 049-052-053-031245- NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 638 AM CST FRI FEB 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BITTER COLD WIND CHILLS REACHING 30 BELOW TO 40 BELOW ARE LIKELY THROUGHOUT THE AREA TONIGHT. THIS WILL DUE TO ANOTHER ARCTIC FRONT MOVING SOUTH TODAY CAUSING INCREASING WINDS AND FALLING TEMPERATURES INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BITTER COLD WILL CONTINUE THROUGH THURSDAY. BY SUNDAY IT WILL MODERATE SOME WITH LIGHTER WINDS SO WIND CHILLS WILL NOT BE AS MUCH A PROBLEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. GV
The national radar mosaic for the moment the first event began.
3 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16010, 16012, 16013.